Oral contraceptive pills (or OCPs) are an extremely effective method of birth control
that are used by many women who are seeking to avoid becoming pregnant. As in your case, many women will stay on them for long periods of time, which lead to questions about how your body may react to a change in the hormones that it has been receiving for such a long time. Your primary care doctor
or OB GYN can help determine the best course of action for you.
While there is always the potential for some variation that can and should be discussed with your doctor before discontinuing any medication, most women are able to discontinue OCPs with minimal to no significant side effects. Some women who began taking OCPs for different reasons (such as acne
or increased menstrual pain) may find that those old problems begin again when the pill is discontinued. In those cases especially, speaking with a doctor before discontinuing is prudent. Additionally, if you are stopping the pill because you are considering becoming pregnant, speaking with your doctor is wise to make sure you are taking care of your body in other ways so as to be able to have a healthy baby. If you do not wish to become pregnant, please consider alternative forms of birth control (and protection!).